NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which medicine commonly causes constipation?

  1. ADocusate
  2. BCodeine
  3. CSenna
  4. DLactulose
2.Nursing fundamentalsHard

A patient's oxygen saturation target is 88–92%. Which condition most likely explains this lower target?

  1. APneumonia in a previously healthy patient with no chronic lung disease
  2. BAsthma attack in a young adult
  3. CCarbon monoxide poisoning
  4. DChronic obstructive pulmonary disease with risk of hypercapnia
3.Infection control & patient safetyMedium

A patient with a respiratory infection has a raised procalcitonin level. What does this most suggest?

  1. ADehydration from poor intake
  2. BA purely viral illness
  3. CA bacterial rather than a viral infection
  4. DAn allergic reaction to a recent medication
4.Infection control & patient safetyHard

A patient on long-term high-dose corticosteroids asks for the nasal spray influenza vaccine. What should the nurse explain?

  1. AThe nasal spray is a live vaccine, so the injected inactivated vaccine is used instead
  2. BEither type is fine, as long as it is given in the morning
  3. CPeople on steroids should never have any influenza vaccine
  4. DThe nasal spray is the best choice for people on steroids, because it is not injected
5.Prioritization & delegationMedium

A patient taking clozapine reports a sore throat and fever. What is the priority action?

  1. AOffer throat lozenges and continue the usual dose
  2. BAdvise the patient to gargle with warm salt water and rest in bed
  3. CHold the dose and report so the white cell count can be checked
  4. DIncrease the dose because the symptoms suggest a relapse
6.Prioritization & delegationHard

A patient has a new spinal cord injury at C4. Which assessment is the priority?

  1. AAbility to feed themselves
  2. BBreathing effort and ability to cough
  3. CSkin over the sacrum and heels
  4. DBowel sounds in all four abdominal quadrants
7.Clinical nursingMedium

What is the first-line drug treatment for anaphylaxis?

  1. AOral antihistamine such as cetirizine
  2. BIntramuscular adrenaline
  3. CInhaled steroid
  4. DIntravenous paracetamol
8.Clinical nursingHard

A patient with an epidural catheter develops new back pain and increasing leg weakness when the block should be wearing off. What should be suspected?

  1. AMuscle strain from lying in the same position in bed for many hours
  2. BAn epidural haematoma or abscess compressing the spinal cord
  3. CMild hypokalaemia
  4. DThe normal expected effect of the local anaesthetic
9.Lab values & electrolytesMedium

A patient starts lisinopril (an ACE inhibitor). Which laboratory values should the nurse expect to be monitored?

  1. ACalcium and phosphate
  2. BALT and bilirubin
  3. CPotassium and creatinine
  4. DTSH and free T4
10.Lab values & electrolytesHard

A patient with a long-standing lung condition has a serum bicarbonate of 32 mEq/L, an arterial PaCO₂ that is always high and a pH of 7.36. Which condition fits best?

  1. AAcute severe diarrhea with large bicarbonate losses
  2. BAcute diabetic ketoacidosis with severe dehydration and vomiting
  3. CCOPD with chronic CO₂ retention and metabolic compensation
  4. DAcute aspirin overdose with rapid breathing
11.PharmacologyMedium

Why are benzodiazepines used with great caution in older people?

  1. AThey raise the risk of confusion, falls and fractures
  2. BThey are not absorbed from the gut after age 65
  3. CThey cause severe high blood pressure in older people
  4. DThey cause permanent hearing loss in older people
12.PharmacologyHard

Why is the TPMT enzyme often tested before azathioprine is started?

  1. ALow TPMT activity causes toxic levels and marrow suppression
  2. BTPMT testing shows whether the patient has tuberculosis
  3. CTPMT is needed to absorb azathioprine from the gut
  4. DHigh TPMT activity causes an allergic reaction to azathioprine
13.Med-surg: cardiovascular & respiratoryMedium

Why is a raised serum lactate concerning in a patient with shock?

  1. AIt confirms a bacterial infection is present
  2. BIt shows only that the patient has eaten a large meal in the past hour
  3. CIt suggests tissues are short of oxygen and using anaerobic metabolism
  4. DIt means the kidneys are working harder than normal to clear fluid
14.Med-surg: cardiovascular & respiratoryHard

During a severe asthma attack, a patient's PaCO₂ rises from low to normal while they look exhausted. What does this mean?

  1. AThe attack is resolving and treatment can be reduced
  2. BThe sample is probably venous and can be ignored
  3. CThe patient is tiring and respiratory failure may follow
  4. DThe patient is hyperventilating because of anxiety
15.Med-surg: neuro, endocrine & renalMedium

A urine dipstick is positive for nitrites. What does this suggest?

  1. AThe kidneys are losing too much protein
  2. BThe patient is dehydrated and needs more fluid
  3. CBacteria that convert nitrate are present
  4. DThe urine has a lot of glucose in it
16.Med-surg: neuro, endocrine & renalHard

A patient on carbamazepine is admitted confused, with a sodium of 121 mmol/L. Which explanation is most likely?

  1. AThe low sodium proves the patient has stopped taking the drug
  2. BCarbamazepine causes salt loss through severe diarrhoea
  3. CCarbamazepine can cause hyponatraemia through an SIADH-like effect
  4. DConfusion is a normal, expected effect of carbamazepine and is unrelated to sodium
17.Med-surg: GI, perioperative & oncologyMedium

Which is a recognised side effect of ondansetron?

  1. AConstipation
  2. BSevere hypoglycaemia
  3. CHearing loss
  4. DHair loss
18.Med-surg: GI, perioperative & oncologyHard

In recovery, an awake and anxious patient cannot lift their head, and their breaths are shallow and weak. What is the most likely cause?

  1. AResidual neuromuscular blockade
  2. BNormal tiredness after surgery
  3. COpioid overdose with pinpoint pupils
  4. DA simple panic attack
19.Maternity & obstetric nursingMedium

Which newborn complication is particularly linked to a forceps birth?

  1. AFacial nerve palsy
  2. BNeonatal jaundice from ABO incompatibility
  3. CUmbilical hernia
  4. DHip dysplasia
20.Maternity & obstetric nursingHard

A woman who had a stillbirth asks the nurse why it happened. What is the most appropriate response?

  1. AChange the subject to avoid upsetting her
  2. BTell her she should not have exercised
  3. CTell her it was probably something she ate
  4. DAcknowledge her grief; tests may find a cause
21.Pediatric nursingMedium

Which child should generally not receive a live vaccine such as MMR?

  1. AA child whose sibling has a cold
  2. BA child with a mild cold
  3. CA child who is currently taking oral antibiotics for an uncomplicated ear infection
  4. DA child with severe immune suppression, for example during chemotherapy
22.Pediatric nursingHard

A newborn becomes deeply cyanotic within hours of birth and does not improve with oxygen. A prostaglandin infusion is started. What is its purpose?

  1. ATo strengthen heart muscle contraction and raise blood pressure
  2. BTo dilate the airways so that oxygen can reach the alveoli
  3. CTo close the ductus arteriosus and send all blood through the lungs
  4. DTo keep the ductus arteriosus open so that the two circulations can mix
23.Mental health nursingMedium

A patient with limited English needs a mental health assessment. Who should interpret?

  1. AThe patient's 12-year-old son
  2. BThe nurse, using an online translation app on her phone for the whole assessment
  3. CA trained professional interpreter
  4. DAnother patient on the ward who speaks the language
24.Mental health nursingHard

A patient taking venlafaxine has started a second serotonergic medicine. She is restless, sweating, has a fast pulse and twitching muscles. What should the nurse do first?

  1. AGive the next dose of venlafaxine as planned
  2. BHold the serotonergic medicines and inform the prescriber urgently
  3. CEncourage her to walk or exercise in the garden to relieve the restlessness and muscle twitching
  4. DGive paracetamol (acetaminophen) and check her again tomorrow
25.Nursing math & unit conversionsMedium
12345678910111214:40?1:40 PM4:40 PM2:40 AM2:40 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 14:40 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

14:40
  1. 11:40 PM
  2. 24:40 PM
  3. 32:40 AM
  4. 42:40 PM
26.Nursing math & unit conversionsHard
3 mg/h? mcg/min1 mg = 1000 mcg1 h = 60 min

Practice exercise (made-up values, not clinical guidance). An infusion delivers 3 mg/h. Express this dose rate D in mcg/min. Round to one decimal place.

3 mg/h1 mg = 1000 mcg1 h = 60 min
D = mcg/min
27.Dosage calculationsMedium
18 kg7.5 mg/kgD = ? mg

A patient weighs 18 kg and is prescribed 7.5 mg/kg as a single dose. Find the dose D in mg.

18 kg7.5 mg/kg
D = mg
28.Dosage calculationsHard
40k units250 mL? mL/h1250 units/h

An infusion contains 40000 units of a drug in 250 mL. The prescription is 1250 units per hour. At what rate R do you set the pump, in mL/h?

40000 units/250 mL1250 units/h
R = mL/h
29.IV infusion ratesMedium
470 mLleft? mL/h5 h left

1000 mL was ordered over 12 hours. After 7 hours you find that 470 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1000 mL / 12 hafter 7 h: 470 mL
R = mL/h
30.IV infusion ratesHard
210 mLleft? mL/h4 h left

500 mL was ordered over 12 hours. After 8 hours you find that 210 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

500 mL / 12 hafter 8 h: 210 mL
Δ = %
31.Pediatric & critical-care dosingMedium
25 000 units500 mLheparin? mL/h50 kg14 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 500 mL. The order is 14 units/kg/h for a patient who weighs 50 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/500 mL14 units/kg/h50 kg
R = mL/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine? mL/h59 kg10 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 800 mg in 500 mL. The order is 10 mcg/kg/min for a patient who weighs 59 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

800 mg/500 mL10 mcg/kg/min59 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice100 mLjelly100 mLtea150 mLice chips200 mLIV infusion75 mL/h × 12 hIV antibiotic1 × 100 mLurine300 mLurine250 mLurine300 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

juice: 100 mLjelly: 100 mLtea: 150 mLice chips: 200 mLIV infusion: 75 mL/h × 12 hIV antibiotic: 1 × 100 mLurine: 300 mLurine: 250 mLurine: 300 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL50 mL/hstart 07:3010:00: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 07:30 and runs by pump at 50 mL/h. How many mL V are left in the bag at 10:00?

1000 mL50 mL/h07:30 → 10:00
V = mL
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: weak; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 24/min, SpO₂ 99% on room air, blood pressure 136/82 mmHg, pulse 104/min, alert, temperature 36.3 °C. Which clinical risk group does the patient fall into? Click it.

RR 24SpO₂ 99%airSBP 136HR 104AT 36.3 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.30PaCO₂mmHg354551HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.30, PaCO₂ 51 mmHg (6.8 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.30PaCO₂ 51 mmHg (6.8 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 146, Cl⁻ 107 and HCO₃⁻ 10 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 146 mmol/LCl⁻ 107 mmol/LHCO₃⁻ 10 mmol/L
delta ratio =
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus rhythm with sinus arrestsinus arrhythmianormal sinus rhythmsinus rhythm with PVCs

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus rhythm with sinus arrest
  2. 2sinus arrhythmia
  3. 3normal sinus rhythm
  4. 4sinus rhythm with PVCs
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blockfirst-degree AV blockjunctional rhythmsecond-degree AV block type I (Wenckebach)

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2first-degree AV block
  3. 3junctional rhythm
  4. 4second-degree AV block type I (Wenckebach)

3Solutions

1.Nursing fundamentals

Answer: B · Codeine

Why this is the answer

Opioids such as codeine and morphine slow gut movement and commonly cause constipation. Senna, lactulose and docusate are laxatives.

Answer

B · Codeine
2.Nursing fundamentals

Answer: D · Chronic obstructive pulmonary disease with risk of hypercapnia

Why this is the answer

In COPD patients at risk of hypercapnic respiratory failure, too much oxygen can raise CO₂ levels, so a target of 88–92% is used.

Answer

D · Chronic obstructive pulmonary disease with risk of hypercapnia
3.Infection control & patient safety

Answer: C · A bacterial rather than a viral infection

Why this is the answer

Procalcitonin rises mainly in bacterial infections and much less in viral ones. It is used with clinical judgement to help decide when antibiotics are needed or can be stopped.

Answer

C · A bacterial rather than a viral infection
4.Infection control & patient safety

Answer: A · The nasal spray is a live vaccine, so the injected inactivated vaccine is used instead

Why this is the answer

The nasal spray influenza vaccine contains live, weakened virus and is avoided in immunosuppressed people. The inactivated injectable vaccine is safe and recommended for them.

Answer

A · The nasal spray is a live vaccine, so the injected inactivated vaccine is used instead
5.Prioritization & delegation

Answer: C · Hold the dose and report so the white cell count can be checked

Why this is the answer

Clozapine can cause agranulocytosis. A sore throat or fever may be the first sign of infection, so the nurse reports it and the neutrophil count is checked before more doses are given.

Answer

C · Hold the dose and report so the white cell count can be checked
6.Prioritization & delegation

Answer: B · Breathing effort and ability to cough

Why this is the answer

Injuries at C3–C5 can affect the phrenic nerve and diaphragm, so breathing may fail. Respiratory function is monitored closely, and the patient may need ventilatory support.

Answer

B · Breathing effort and ability to cough
7.Clinical nursing

Answer: B · Intramuscular adrenaline

Why this is the answer

Adrenaline IM into the thigh (for adults typically 0.5 mg, i.e. 0.5 mL of 1 mg/mL; US guidance 0.3–0.5 mg) is first line, repeated after 5 minutes if needed. Antihistamines and steroids are not first-line treatments.

Answer

B · Intramuscular adrenaline
8.Clinical nursing

Answer: B · An epidural haematoma or abscess compressing the spinal cord

Why this is the answer

Increasing motor block, back pain or new weakness after an epidural can mean a haematoma or abscess compressing the cord. This is a surgical emergency: stop the infusion and get urgent medical review.

Answer

B · An epidural haematoma or abscess compressing the spinal cord
9.Lab values & electrolytes

Answer: C · Potassium and creatinine

Why this is the answer

ACE inhibitors reduce aldosterone, so potassium can rise, and they lower the filtration pressure in the kidney, so creatinine can rise. Both are checked before and soon after starting or increasing the dose.

Answer

C · Potassium and creatinine
10.Lab values & electrolytes

Answer: C · COPD with chronic CO₂ retention and metabolic compensation

Why this is the answer

In chronic CO₂ retention, as in severe COPD, the kidneys retain bicarbonate over days and bring the pH back towards normal, often to the low end of the range. DKA and diarrhea lower bicarbonate, and aspirin overdose causes rapid breathing that lowers the PaCO₂.

Answer

C · COPD with chronic CO₂ retention and metabolic compensation
11.Pharmacology

Answer: A · They raise the risk of confusion, falls and fractures

Why this is the answer

Older people are more sensitive to benzodiazepines and often eliminate them more slowly. Sedation, unsteadiness and confusion raise the risk of falls and fractures.

Answer

A · They raise the risk of confusion, falls and fractures
12.Pharmacology

Answer: A · Low TPMT activity causes toxic levels and marrow suppression

Why this is the answer

Thiopurine methyltransferase helps inactivate azathioprine and mercaptopurine. People with low or absent TPMT activity need much lower doses or another drug to avoid life-threatening myelosuppression.

Answer

A · Low TPMT activity causes toxic levels and marrow suppression
13.Med-surg: cardiovascular & respiratory

Answer: C · It suggests tissues are short of oxygen and using anaerobic metabolism

Why this is the answer

When tissues are poorly perfused, cells switch to anaerobic metabolism and produce lactate. A raised lactate is a marker of tissue hypoperfusion and severity in sepsis and shock. Repeated measurements show whether treatment is working.

Answer

C · It suggests tissues are short of oxygen and using anaerobic metabolism
14.Med-surg: cardiovascular & respiratory

Answer: C · The patient is tiring and respiratory failure may follow

Why this is the answer

Early in an attack, hyperventilation lowers PaCO₂. A normal or rising PaCO₂ in a breathless, tiring patient means ventilation is failing and is a life-threatening feature. Urgent senior and critical care review is needed.

Answer

C · The patient is tiring and respiratory failure may follow
15.Med-surg: neuro, endocrine & renal

Answer: C · Bacteria that convert nitrate are present

Why this is the answer

Many urinary pathogens convert dietary nitrate to nitrite, so a positive nitrite test supports a bacterial UTI. A negative result does not rule infection out. Leucocytes on the dipstick show white cells.

Answer

C · Bacteria that convert nitrate are present
16.Med-surg: neuro, endocrine & renal

Answer: C · Carbamazepine can cause hyponatraemia through an SIADH-like effect

Why this is the answer

Carbamazepine (and oxcarbazepine) can increase the effect of ADH, leading to water retention and hyponatraemia. Severe hyponatraemia causes confusion and seizures. The drug and sodium need urgent medical review.

Answer

C · Carbamazepine can cause hyponatraemia through an SIADH-like effect
17.Med-surg: GI, perioperative & oncology

Answer: A · Constipation

Why this is the answer

Common side effects of ondansetron include constipation and headache. It can also prolong the QT interval, so caution is needed with other QT-prolonging drugs and electrolyte imbalance.

Answer

A · Constipation
18.Med-surg: GI, perioperative & oncology

Answer: A · Residual neuromuscular blockade

Why this is the answer

Remaining muscle relaxant causes weakness, poor head lift and shallow breathing in an awake patient. The nurse supports breathing, gives oxygen and calls the anaesthetist, who may give a reversal agent.

Answer

A · Residual neuromuscular blockade
19.Maternity & obstetric nursing

Answer: A · Facial nerve palsy

Why this is the answer

Pressure from forceps blades on the facial nerve can cause temporary facial palsy, with asymmetry when the baby cries. It usually resolves within weeks.

Answer

A · Facial nerve palsy
20.Maternity & obstetric nursing

Answer: D · Acknowledge her grief; tests may find a cause

Why this is the answer

The nurse acknowledges her grief, avoids blame and explains that investigations such as a post-mortem and placental examination may help find a cause, although often none is found.

Answer

D · Acknowledge her grief; tests may find a cause
21.Pediatric nursing

Answer: D · A child with severe immune suppression, for example during chemotherapy

Why this is the answer

Live vaccines are generally contraindicated in severe immune suppression and in pregnancy. Mild illness and antibiotic treatment are not contraindications.

Answer

D · A child with severe immune suppression, for example during chemotherapy
22.Pediatric nursing

Answer: D · To keep the ductus arteriosus open so that the two circulations can mix

Why this is the answer

In duct-dependent lesions such as transposition of the great arteries, the open ductus lets blood mix between the circulations until surgery. Prostaglandin E1 keeps the duct open; the baby is monitored for apnoea.

Answer

D · To keep the ductus arteriosus open so that the two circulations can mix
23.Mental health nursing

Answer: C · A trained professional interpreter

Why this is the answer

Professional interpreters translate accurately and keep confidentiality. Family members, especially children, may filter information and should not interpret sensitive assessments such as those about suicide or abuse.

Answer

C · A trained professional interpreter
24.Mental health nursing

Answer: B · Hold the serotonergic medicines and inform the prescriber urgently

Why this is the answer

These signs suggest serotonin syndrome. The first steps are to stop the serotonergic drugs and get urgent medical review; supportive care and monitoring follow, and severe cases need intensive care.

Answer

B · Hold the serotonergic medicines and inform the prescriber urgently
25.Nursing math & unit conversions

Answer: 2:40 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

14 − 12 = 2 → PM

Answer

2:40 PM

Answer

2:40 PM
26.Nursing math & unit conversions

Answer: D = 50 mcg/min

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 3 mg/h × (1000 mcg/1 mg) × (1 h/60 min)

Calculate

D = 3000/60 = 50 mcg/min

Answer

D = 50 mcg/min
27.Dosage calculations

Answer: D = 135 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

7.5·18 = 135 mg

Answer

D = 135 mg
28.Dosage calculations

Answer: R = 7.813 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

40000/250 = 160 units/mL

Pump rate

R = 1250/160 = 7.813 mL/h

Answer

R = 7.813 mL/h
29.IV infusion rates

Answer: R = 94 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/12 = 83.33 mL/h

New rate

R = 470/5 = 94 mL/h

Answer

R = 94 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: Δ = 26 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/12 = 41.67 mL/h

New rate

R = 210/4 = 52.5 mL/h

Percentage change

Δ = (52.5 − 41.67)/41.67·100% = 26%

Answer

Δ = 26%

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

31.Pediatric & critical-care dosing

Answer: R = 14 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

14·50 = 700 units/h

Concentration

25 000/500 = 50 units/mL

Pump rate

R = 700/50 = 14 mL/h

Answer

R = 14 mL/h
32.Pediatric & critical-care dosing

Answer: R = 22.1 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 mg = 800 000 mcg
800 000/500 = 1600 mcg/mL

Dose per minute and per hour

10·59 = 590 mcg/min
590·60 = 35400 mcg/h

Pump rate

R = 35400/1600 = 22.13 ≈ 22.1 mL/h

Answer

R = 22.1 mL/h
33.IV fluids & fluid balance

Answer: B = 600 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 100 + 150 = 350 mL
ice chips: 200/2 = 100 mL
IV infusion: 75·12 = 900 mL
IV antibiotic: 1·100 = 100 mL
total intake = 1450 mL

Total output

300 + 250 + 300 = 850 mL

Balance

B = 1450 − 850 = 600 mL

Answer

B = 600 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: V = 875 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:30 → 10:00 = 2.5 h

Volume infused

50·2.5 = 125 mL

Volume left

V = 1000 − 125 = 875 mL

Answer

V = 875 mL
35.Clinical assessment scores

Answer: MFS = 100

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 15 + 20 + 10 + 15 = 100

Answer

MFS = 100
36.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 24/min → 2
SpO₂ 99% → 0
on air → 0
SBP 136 mmHg → 0
HR 104/min → 1
alert (A) → 0
T 36.3 °C → 0

Total and red scores

NEWS2 = 2 + 0 + 0 + 0 + 1 + 0 + 0 = 3
No parameter scores 3.

Risk group

low

Answer

low
37.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.30: acidaemia (below 7.35)
PaCO₂ 51 mmHg: high (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
38.Arterial blood gas interpretation

Answer: delta ratio = 1.214

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 146 − (107 + 10) = 29

Delta ratio

(29 − 12)/(24 − 10) = 17/14 = 1.214

Answer

delta ratio = 1.214

Between 1 and 2: a pure high anion gap acidosis.

39.ECG rhythm strip interpretation

Answer: sinus rhythm with sinus arrest

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Five steps

1. Rate: 6 QRS complexes in 6 s, × 10 = 60 per minute.
2. Rhythm: regular (R–R 0.84 s) except for one pause of 1.92 s, which is not a whole number of P–P cycles.
3. P waves: upright, one before every QRS; no P wave at all during the pause.
4. PR interval: 0.16 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

sinus rhythm with sinus arrest

Answer

sinus rhythm with sinus arrest
40.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 48 small boxes, 1500 ÷ 48 ≈ 31 per minute.
2. Rhythm: R–R regular (1.92 s) and P–P regular (0.80 s), but the two are independent.
3. P waves: upright and regular at 75 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions